Telithromycin, marketed and sold as Ketek, is an antibiotic drug typically used to treat mild to moderate pneumonia. It was approved by the Food and Drug Administration (FDA) in 2004.
Since Ketek’s release, a number of problems have been reported by patients taking the drug and their doctors. Acute liver damage or even complete liver failure and patient deaths have caused the FDA to issue an additional warning – 16 months after the first liver failure cases were publicized. Despite these risks, the dangerous drug is still being prescribed.
Alarmingly, one of the doctors involved in Ketek’s safety research was sent to prison for falsifying data used to approve the drug. Since a criminal investigation into the doctor and her research was ongoing, information about the falsified records could not be released, even to the FDA.
What Kind of Damage Does Ketek Cause?
Hepatotoxicity, with varying severity, is the condition linked to Ketek. Essentially, the term is defined as a chemically damaged liver. The liver is vital for processing toxins and chemicals in the body, so aggressive drugs like Ketek, can be especially damaging. Signs of hepatotoxicity include:
- Abdominal pain
- Loss of appetite
- Dark urine
- Jaundice, which appears as a yellowing of the skin
A doctor can diagnose conditions such as ascites or eosinophilia. Ascites is a condition where an excess of fluids accumulates in the spaces between abdominal organs. It is a sign of severe liver disease. Eosinophilia can be detected by a blood test, and in patients with liver damage, the eosinophil levels in the blood are elevated. Eosinophils are a part of the immune system, and excessive amounts of them can cause the body to turn on itself as if it were fighting off a disease.
Depending on the severity of liver damage caused by Ketek, treatment may range from simply discontinuing use of the drug all the way up to a liver transplant. If a doctor has prescribed Ketek to you, ensure that they are fully aware of the controversy surrounding its approval and the potential severity of its side effects. Perhaps another antibacterial drug may be a better choice.
If you have taken Ketek and suffered liver damage, you may be entitled to compensation. Contact us for a free evaluation of your case. Our experienced attorneys know how the law can help victims of this dangerous drug and want to help you determine your best course of action.